In Articles, Clearbrook Treatment Centers
Overdose | Clearbrook Treatment Centers

Death is never a popular topic. When someone dies from something that could have been prevented it seems even more tragic.  Many of those that abuse drugs or alcohol live in denial, thinking that it could never happen to them, but the sad fact of the matter is that it can, and it happens all too often. According to the CDC, drug overdoses kill more people annually than car accidents and guns and is the leading cause of accidental death.  In 2015 alone there were more than 50,000 deaths attributed to overdoses, and in Pennsylvania, opioid overdose deaths increased by more than 20% from 2014 to 2015.

What is an overdose?

An overdose is defined as “an excessive quantity or amount; also: a lethal or toxic amount (as of a drug).  Some users think that they know their limits and know how much they can take without overdosing, but this is not the case.  The opioid epidemic that is happening both locally and nationally and the rising death toll has proven that you can never be sure of exactly what it is that you are taking and how much you are ingesting.  Even dealers are often unaware of what is actually in the product they are selling, and it only takes a very small amount of a lethal combination to die from an overdose.

What happens when you overdose on opioids?

There are many physical symptoms of an overdose.  If you notice any of the following in yourself or someone else, call 911 immediately.

  • Elevated heart rate
  • Excessive sweating
  • Agitation or paranoia
  • Vomiting or uncontrollable diarrhea
  • Confusion or hallucinations
  • Chest pain
  • Seizures
  • Choking or gurgling sounds
  • Unresponsive to outside stimulus
  • Difficulty breathing, shallow breathing, or not breathing at all
  • Blue skin or lips
Can you survive an overdose?

Yes, people do survive overdoses, but there can be lasting consequences even if an overdose is not fatal.  Some people live with brain damage due to restricted oxygen flow to the brain for an extended period of time.  This type of damage is called hypoxic brain injury.  Effects of this can range from mild to severe and include impairment of balance, coordination, speech, hearing, vision, concentration, memory, and communication. In the most severe cases, a person can remain in a vegetative state for the rest of their life.  An opioid overdose can also leave a person with heart problems such as heart arrhythmia, pulmonary edema, or kidney problems which may require a kidney transplant.

How do you die from an overdose?

The leading cause of death with opioids, in particular, is by causing respiratory arrest, meaning you just stop breathing. Opioids are central nervous system depressants.  Your central nervous system controls breathing and your heart.  When too much is taken, functions controlled by the central nervous system slow down and eventually stop altogether.  According to Dr. Karen Drexler, director of the addiction psychiatry residency training program and an associate professor at Emory University, “Usually when you are sleeping, your body naturally remembers to breathe. In the case of a heroin overdose, you fall asleep and essentially your body forgets.”  If you stop breathing completely and your breathing is not restarted, you can die within minutes.  Respiratory arrest isn’t the only thing that can go wrong.  Some who overdose die from asphyxiation after losing consciousness and vomiting, and others suffer pulmonary edema, and condition in which the lungs fill with fluid. Other causes of death from opioid use are a significant drop in blood pressure, which can cause heart failure or infectious endocarditis which is an infection of the lining of the heart.

What can be done if someone overdoses?

If you come across someone who you suspect has overdosed, call 911 immediately.  Check to see if they are conscious and breathing.  If they are not breathing turn them onto their side to prevent asphyxiation in case they vomit.  If you are qualified to perform CPR, do so.   Do not touch any drugs or drug paraphernalia that may be around.  Some types of opioids such as Fentanyl can be absorbed through the skin and by touching anything suspicious you are putting yourself at risk.  When help arrives they will most likely administer Naloxone which is an opioid antagonist.  It reverses the depression of the central nervous system and has been shown to reduce the risk of death of when given in time.

How can an overdose be prevented?

The only way to truly prevent an overdose is to abstain from using drugs. Yes, the use of Naloxone may sometimes reverse an opioid overdose, but that is never a guarantee, especially in the case of stronger opioids such as Fentanyl and Carfentanil. Often times what is sold on the street is a dangerous combination of opioids and there is no way to know exactly what you are getting.  Every time you use, you are taking your life in your hands and taking the risk that you may overdose, and it may be fatal.  You can get help and you can live a full and happy life without drugs or alcohol.

Contact Clearbrook Today

The Wyoming Valley and Clearbrook have unfortunately been witness to countless overdoses, especially in the last few years. The number of young people dying from this epidemic is horrifying, and outright baffling. What we have come to find is that the only way to truly prevent addiction and death is through the process of recovery.

If you or someone you love is struggling from substance abuse, we can help. For more than 40 years, Clearbrook Treatment Centers have been providing effective treatment to the chemically dependent person, and has been fortunate enough to see miracles happen every day. So many come to us broken and hopeless, and shortly thereafter find a new way of living and rebuild their lives. The same can happen for you! Please contact our Admissions Specialists today and get on the road to recovery.

 

 

 

ARE YOU OR SOMEONE YOU CARE ABOUT STRUGGLING WITH DRUGS OR ALCOHOL?
CALL CLEARBROOK TREATMENT CENTERS NOW AT 1-800-582-6241

 

Recent Posts
Showing 2 comments
pingbacks / trackbacks
  • […] the call I got when you ended up in the hospital. You had left before I got there, but I knew you overdosed. I should’ve come to get you then and told you how valuable you were, but I didn’t. I allowed […]

  • […] will it be enough for me to leave? When I’ve overdosed? When I’ve killed someone driving under the […]

Leave a Comment

collage of celebrities Addiction | Clearbrook Treatment CentersSteroid Addiction | Clearbrook Treatment Centers